SELF – Men’s and Women Health & Fitness
This week, the Food and Drug Administration (FDA) announced that benzodiazepines (such as Xanax) will now be required to carry a new safety warning. These medications are prescription drugs that can play an important role in the treatment of anxiety disorders, but they can also cause dangerous side effects—including the risks for misuse and withdrawal symptoms.
Benzodiazepines are a class of drugs that cause a sedating or calming effect by acting on the neurotransmitter GABA, as SELF previously explained. Commonly prescribed drugs like alprazolam (Xanax), clonazepam (Klonopin), and lorazepam (Ativan) are all benzodiazepines.
These medications work relatively quickly and can be used to effectively help manage issues such as anxiety, insomnia, and muscle spasms, Harvard Health explains. But they can also cause short-term side effects (like drowsiness). And, when taken consistently for too long, patients may misuse benzodiazepines, which is especially dangerous when taken with some other types of drugs.
“While benzodiazepines are important therapies for many Americans, they are also commonly abused and misused, often together with opioid pain relievers and other medicines, alcohol, and illicit drugs,” FDA Commissioner Stephen M. Hahn, M.D., said in an FDA press release. “We are taking measures and requiring new labeling information to help health care professionals and patients better understand that while benzodiazepines have many treatment benefits, they also carry with them an increased risk of abuse, misuse, addiction, and dependence.”
The new boxed warning—the most prominent FDA warning available—will warn consumers about the potential for “abuse, misuse, addiction, physical dependence, and withdrawal reactions” that can be side effects of the drugs, the FDA says.
The FDA warning about benzodiazepines makes sense, especially in the context of the opioid crisis. Most drug overdoses that involve opioids also involve another drug, and it’s estimated that about 30% of opioid overdoses involve benzodiazepines specifically, SELF explained previously. Both types of drugs can cause sedation and slowed breathing. When combined, they can have an even more powerful effect and potentially lead to an overdose.
We also know that both types of drugs can be habit-forming. Even a few celebrities—including Justin Bieber and Lena Dunham—have spoken publicly about their issues with misusing benzodiazepines in recent years. The problem is that these drugs were designed to be taken occasionally or on a short-term basis, not as a long-term everyday treatment. When taken too frequently or for too long, a patient can develop a reliance on the medication, SELF explained previously.
In addition to that psychological reliance, some people may also develop a physical tolerance to and dependence on the medication. That means that, if they try to go too long without taking the drug, they’ll develop withdrawal symptoms. In the case of benzodiazepines, those withdrawal symptoms can be severe and might include seizures, hallucinations, tremors, stomach cramps, and muscle cramps, the Mayo Clinic says.
That’s why, as SELF reported previously, you should only stop taking your benzodiazepines with the help of a professional. Trying to go “cold turkey” is usually not recommended and may result in those severe withdrawal symptoms. Instead, experts recommend working with your doctor or psychiatrist to gradually reduce the amount of medication you’re taking. However, you may be able to introduce a different medication (such as an SSRI) that will also help manage your anxiety symptoms at the same time that you’re tapering off the benzodiazepine.
For many people, these medications can be a helpful part of treatment. But they should only be taken under the guidance of a professional—and with a full understanding of the risks involved.